BIG BOOTS AND PSEUDOGOUT
Several years ago I attempted the Southwest Couloir route on Mount Huntington in Alaska in some oversized Koflach boots. After I’d led many pitches of steep ice my left toe began cramping and hurting so badly I could no longer frontpoint and was basically climbing the last pitches with only my right foot. A few years later, out of the blue, I had an incredibly painful pseudogout attack in this same toe. The doctors had no explanation, as I’m not the typical candidate for gout (overweight, bad diet, older). Could this “gout” attack be related to that episode on Huntington?
Dick Stone | Boulder, CO
I am going to assume you have pseudogout and not gout, and that this has been diagnosed from a synovial fluid sample. Though the two conditions have some common ground, principally some gnarly crystal formations within the joint, the terms are not interchangeable.
One of the primary causes of pseudogout is trauma. Obdurately booting your big toe into a behemoth popsicle would clearly qualify, though it would not be a given that this was the original cause. Old crustiness, genetic anomalies and a side note of metabolic misbehavior all correlate with pseudogout.
Claiming a “thyroid problem” might actually be reasonable— even a parathyroid problem, just to sound both legitimate and super-dooper. Excessive iron in your blood (hemochromatosis), kidney disease, the medicine Didronel (etidronate disodium), and even lead poisoning have been linked to pseudogout, along with a bevy of other factors. Notably, the garden-variety osteoarthritis is a precipitating factor. Translation: in all likelihood we can’t discern the cause, but we will give a fancy name, idiopathic, to continue the subterfuge of authority.
Typically, the offending joint is red, hot and pissed off. Fever, chills and tiredness (forget this last one if you are a lazy climbing bum and/or smoke too much pot) are also possible. Septic arthritis is a medical emergency, and must always be considered.
There is no specific therapeutic regimen to treat the underlying cause of pseudogout. Bummer. Anti-inflammatory medication and a couple of weeks of rest is about as complex as it gets. Pain is a great restrainer: too sore to get your shoe on? Don’t put your shoe on. If you are irresistably touched by the process of climbing (read: addicted), go to Rifle. After suffering the 2-cool-4-skool posse, the I-can-do-one-arm’ers, why-can’t-I-climb gang, and the Beta Brigade who insist on blowing your onsight, you won’t feel much like climbing for at least a few weeks.
Last year my knee exploded while during a heel hook. I ruptured my lateral collateral ligament, tore my posterior cruciate and arcuate ligament, the medial meniscus, as well as disrupting the posterior capsule of the knee joint. How is it even possible to do so much damage? My knee feels fine now but I can’t really do the same things with it.
Tilly Parkins | Sydney, Australia
If Mother Nature did not have a biological monopoly, and evolution existed in the free market, knees would be better designed and come with a 100,000-mile or 50-year warranty.
Centuries ago the peripatetic knee was an admirable joint, and teeth were our weakest link. As grades go up, and climbers come down … harder, so does the stress and strain. Knees are placed in positions of extreme torsion while climbing and, as the new-age-bravado- boulder problem becomes the norm (i.e., a short route sans rope) they are suffering considerably more from sudden loading.
Like the shoulder, the knee has a nasty propensity to cascade through multiple injuries in an instant. When one ligament ruptures it shock loads the next, and so on. The pathomechanics are complicated, but it is certainly not uncommon to do several other injuries as the force is taken up elsewhere.
A year down the track and a marathon of rehab behind you, your knee should be in tip-top shape. I suspect your head is not, however, and that you live in fear of hearing the nauseating sound of tearing flesh and connective tissue.
You could broach these issues with Dr. Phil, but I think you would have more success with Dr. Google. There are lots of sports psychology books that deal with returning from injury. A few ideas: A) strength is a great catalyst of confidence; go to the gym, do yoga, tantric pole dance, whatever it takes for you to think that knee is just like the other one. B) Imagine you are a heel-hooking Transformer. C) Set some route goals that will progressively test your knee.
Certainly there will be some restrictions in the knee associated with both the injured tissue and the immobilization following surgery. It sounds like you have moved through most of this already and your surgeon and P.T. have clearly done a good job. Run that knee through some hoops. If it’s not hurting add some fire and music, and dance up a storm. One simple rule—pay attention! A little pain is fine as long as it does not last for days. When you catch yourself wondering which knee it was, you are free to try the magnum opus of tantric pole dancing— the one-legged-upside-downstarfish. Good luck.
YOUR TENDONS ON DRUGS
I was recently prescribed Levaquin after some minor surgery. After taking it for a few days, I looked online for side effects, and now have enough information to be paranoid. Some of the possible side effects are tendonitis and tendon rupture, with some cases occurring months after treatment. Strenuous physical activity is a risk factor. How great is the risk? Should I delay my return to climbing or start off slowly?
Gary B | Rock And Ice Forum
Pharmaceutical companies are Machiavellian riffraff. They have been known to save lives, destroy lives and generally play the economics of human health— emphasis on economics.
The antibiotic you mention is from the fluroquinolone family (Cipro, Levaquin, Floxin, Noroxin, etc.). The FDA has required the manufacturer to display the strongest “Black Box” warning as of mid- 2008 due to tendon pathologies such as tendon rupture, tendonitis and tendonosis.
As with all drugs, there is a list of side effects. In this case, issues involve connective tissue pathologies, funky nerve stuff, a discordant heart rhythm reminiscent of American Idol, and a host of other unfortunate possibilities.
Naturally, the manufacturers will say tendon side effects are rare. That may well be true, but I would think twice if I were a climber on a medium to long course of this drug. There are usually other antibiotic options. Note that there is a preponderance of men in the affected (tendonopathy) cohort.
I doubt that a few days on this drug would get you in the same solar system of tendon issues. If you are pain free, I would not be concerned. But two people won the $100 million lottery here in Australia last week. Admittedly they got $50 million each and you’re gambling on a ruptured tendon, but there is always a chance! Look at it this way, there is no risk of becoming a gambling addict. Alternatively, you could not climb for a year!
Another class of drugs known as statins, which are used to improve blood-cholesterol levels (Crestor, Lipitor, Zorcor, Pravachol, others), have also been linked to musculoskeletal issues such as joint pain, muscle cramps and tendon pathologies. Several of my current patients have achilles tendonosis that may have resulted from Crestor.
Most tendon issues are easily resolved using a structured eccentric strengthening program. For the price of your house, I can help you. Side effects, for the most part, are an inconvenience to our otherwise indulgent lives. Myself included. The key, I will repeat, is to pay attention. See your doctor at the earliest signs of tendon pain. Or if you suddenly can’t walk.